Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
bobby5567

Birth Control and Spironolactone help?!

Recommended Posts

Hi! I am a 20 year old female, and I am currently halfway through week 5 using both Spiro and BCP. I am on 50mg daily of Spiro and a BCP called Estarylla (supposedly a low dose). I have not seen much improvement thus far, and I just have a couple of questions that I would appreciate any input on.

Prior to now, I took Accutane for six months beginning in December of 2017, and it completely cleared up my skin. I experienced practically no side effects during or after. My clear skin lasted up until this past June, and since then, it has gone downhill. I began using a .06 Retin-A topical at night along with a benzoyl peroxide topical to spot check with during the day. I honestly cannot tell if they have helped at all, as my skin has gotten a lot oilier since beginning them. Furthermore, the areas where I don't use them (cheeks, temples, chin, lip area) are relatively dry and do not break out as much (this has changed since starting BCP though... I explain below). Any thoughts on this?

Next, I prior to starting BCP/Spiro I would rarely break out in any of the areas typically associated with hormonal acne. My oiliest areas are my forehead and nose, which makes me wonder if my acne is in fact hormonal; however, I have noticed many other signs throughout my life that do point to a hormonal imbalance, specifically having too much testosterone. For example, I build muscle VERY easily (almost in a bad way), I have very small breasts, presence of peach fuzz-like facial hair, acne did come back after Accutane, etc.

All of this leads me to my next question. As I said earlier, I have been taking BCP for the past 5 weeks in order to target this supposed hormonal imbalance, and I have unfortunately experienced many negative side effects since, specifically irritability, not caring about my friends, family, boyfriend (this one scares me the most because I have lost a lot of my physical attraction toward him), extreme hunger all of the time (I am worried about weight gain:/), and just overall not feeling like myself. Furthermore, I have actually started breaking out in places I never had (hairline and cheeks in particular) prior to starting pill, and my skin actually cleared up considerable during the placebo week (I instantly broke out this past week starting my 2nd pack). I know that it can take the body a couple months to adjust to the pill, and in the meantime, acne can flare due to the stress of new hormones; however, the mental side effects usually do not dissipate with use, and thus, I am considering stopping. My only hesitation comes from the horror stories about how acne returns worse than ever after stopping BCP. I have only been taking it for 5ish weeks, so do you think I will experience this same post-BCP outbreak? 

The last thing I want to address is the Spiro that I am taking. I know that it works by blocking androgen receptors, and thus, can decrease skin oiliness. I am on a low dose of 50mg because my dermatologist combined it with the BCP. If I stop the BCP, will 50mg still be effective? Derm said I can increase to 100mg at two month mark, but I am worried about breaking out tremendously before then as a result of stopping the BCP and 50mg just not being enough. I weigh around 115lbs, so does anyone have any input on 50mg for this weight? Lastly, will just taking Spiro be enough to result in clear skin?

Thank you all for reading all of that and taking the time to respond. I really really appreciate it! My acne is my biggest insecurity, and as an already shy/anxious person, I really just want to do everything I can to get it under control...

Share this post


Link to post
Share on other sites

Is  your birth control monophasic or triphasic? I highly recommend monophasic for acne control.  It’s a steady dose of hormones instead of fluctuations. Fluctuations are not good for acne. 
 also the absolute best progestin for acne control is drosperinone (Yaz, Yasmin,etc)  which is actually a derivative of spironolactone at 25 mg. 
 The next best would be Norgestimate ( Ortho-Cyclen)  which is not androgenic but also it is not anti-androgen either.  Sounds like that’s what you are on? Some people find it’s just not enough and they need the actual anti-androgen. 
 as far as spironolactone, I was never able to see difference on 50 mg. Definitely have her bumped to 100 mg as soon as possible because from what I understand that’s the  effective dose for most people. 
 I started to see results after a few weeks of being on 100 mg, but it really took me six months to see good results. At eight months I was blown away… And it 12 months my skin was completely clear. 
 if you really want to know the truth I bumped it to 150 mg for a period of time and have the best skin I’ve ever experienced in my life, but it screwed up my period so I had to go back down to 100 mg. 

 so as you can see this journey takes time. 
 also spironolactone is not perfect, yes I have side effects. But every day I ask myself are the side effects worse than the cystic acne I used to have? So far the answer has been no. 
 my side effects include irregular menstrual cycles, mood swings at times, more cellulite,  lower sex drive. 
 but I have also had good side effects which include less water weight, my figure is more hour glass even though I have more cellulite - my waist is smaller and my hips are rounder and my breasts are larger  I literally look like I’ve had a boob job and they don’t sag LOL . Overall I really love how my body is even if it’s a little softer. My face is more feminine and my skin is brighter. 
 I have also had hair loss on and off but over the course of the past year and a half my hair has actually filled out and my hairline looks better than it ever has. Spironolactone is a long time journey. You just have to hang in there unless the side effects become so severe you can’t deal with them. I am not on any birth control, spironolactone is my only medication. 
 I had perfect skin when I was on Yaz,  but the potential for blood clots kind of scares me because I’m over 35. So I just take the spironolactone because I believe it has a better safety profile. 
oh and I always 100% must stay away from caffeine because if I have caffeine specifically coffee my acne will come back. So that could be a missing link for you as well. 

I would love to be off this drug, and be drug-free. But so far every time I have tried my acne comes back. So I’m sticking with it for now. 
 hope this helps. 

Edited by 363085_1443950141

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×